Drought, Northwest Plateau
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
June 2014 was warmer than normal over most of New Mexico. Precipitation was quite varied from non-existent to well below normal in the west to above normal in the east, with central areas having a mixture of near and below normal precipitation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
June 2014 was warmer than normal over most of New Mexico. Precipitation was quite varied from non-existent to well below normal in the west to above normal in the east, with central areas having a mixture of near and below normal precipitation. Overall, precipitation shortfalls and resultant soil moisture deficits led to a small expansion of extreme drought conditions over far northeast New Mexico. Elsewhere, despite pockets of heavy thunderstorm rainfall, very little change in drought status was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:36 PM MST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1136 PM MDT SAT MAY 31 2014 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS EXPECTED AT ALL TAF SITES AND MOST AREAS TONIGHT THROUGH SUNDAY. MID LEVEL CLOUDS AND A FEW SPOTTY SHOWERS OR EVEN A THUNDERSTORM WILL EXTEND FROM THE CENTRAL HIGH TERRAIN TO THE NORTHEAST PLAINS... WITH MOVEMENT TO THE EAST. BRIEF AND MVFR CONDITIONS COULD ACCOMPANY THIS ACTIVITY WHICH SHOULD DISSIPATE BY 08Z TO 10Z. ON SUNDAY AFTERNOON...ISOLATED DRY THUNDERSTORMS WILL BE CONFINED TO THE SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT HIGHLANDS AND PLAINS. WITH LITTLE RAIN...MVFR CIGS ARE NOT EXPECTED BUT GUSTY OUTFLOWS COULD PRODUCE LOCAL AREAS OF BLOWING DUST. 05 && .PREV DISCUSSION...320 PM MDT SAT MAY 31 2014... .SYNOPSIS... EXPECT BREEZY AND DRY CONDITIONS WITH FIRE WEATHER CONCERNS ACROSS MUCH OF THE EASTERN PLAINS SUNDAY. A RIDGE OF HIGH PRESSURE WILL THEN CROSS MONDAY WITH NEAR RECORD WARMTH FROM RATON TO LAS VEGAS...SANTA FE...ALBUQUERQUE AND RUIDOSO. THE HEAT MAY STAY ON THROUGH TUESDAY CENTRAL AND EAST. A COOLING TREND WILL THEN DEVELOP FROM THE NORTHWEST WEDNESDAY THROUGH THE END OF THE WEEK AS A SERIES OF UPPER LEVEL TROUGHS CARVE THEIR WAY THROUGH THE WESTERN UNITED STATES. ONE SUCH TROUGH WILL CAUSE SOUTHWEST WINDS TO BECOME BREEZY TO WINDY WITH MORE FIRE WEATHER CONCERNS POSSIBLE TUESDAY AND WEDNESDAY. THEN...A BACK DOOR COLD FRONT IS EXPECTED TO BRING MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY THROUGH AT LEAST FRIDAY. && .DISCUSSION... ELEVATED MOISTURE HAS WORKED ITS WAY OVER THE FORECAST AREA FROM THE SOUTHWEST. THIS SHOULD ENABLE ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH TONIGHT MAINLY OVER NORTHERN NM AS AN UPPER TROUGH BEGINS TO EJECT NORTHEASTWARD FROM THE GREAT BASIN. DUE TO AN INVERTED V SOUNDING...CELLS WEST OF THE CENTRAL MOUNTAIN CHAIN SHOULD BE DRY THIS EVENING. WITH 500 MB WINDS IN THE 20 TO 30 KT RANGE...SURFACE WINDS SHOULD ALSO BE QUITE GUSTY IN THE VICINITY OF ANY STORMS OR VIRGA SHOWERS. THE UPPER TROUGH EJECTING FROM THE GREAT BASIN WILL PASS NORTH OF NM ON SUNDAY CAUSING SW WINDS TO BECOME BREEZY. WITH SEASONABLY DRY LOW LEVELS...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS MUCH OF THE PLAINS. TO ADD TO THE FIRE WEATHER CONCERN...MODELS DEPICT A BACK DOOR COOL FRONT SAGGING INTO NE AREAS WITH A SLIGHT CHANCE FOR DRY THUNDERSTORMS FROM THE SANGRE DE CRISTO MOUNTAINS EASTWARD ACROSS THE NE PLAINS SUNDAY AFTERNOON. A RIDGE OF HIGH PRESSURE WILL CROSS MONDAY WITH NEAR RECORD WARMTH ACROSS THE NORTH TO SOUTH CENTRAL THIRD OF THE FORECAST AREA. TEMPERATURES SHOULD CONTINUE TO WARM IN THIS AREA AND ACROSS THE PLAINS ON TUESDAY AS SOUTHWEST FLOW ALOFT BEGINS TO STRENGTHEN AHEAD OF ANOTHER UPPER TROUGH. BREEZY TO WINDY CONDITIONS SHOULD BECOME WIDESPREAD TUESDAY...THEN LINGER THROUGH WEDNESDAY...AS THIS SECOND UPPER TROUGH PASSES NORTH OF THE AREA. CRITICAL FIRE WEATHER CONCERNS SHOULD FAVOR SOUTHERN AND EASTERN AREAS. GFS AND ECMWF INDICATE A BACK DOOR COLD FRONT ON THURSDAY SHOULD BRING ENOUGH MOISTURE WITH IT TO INCREASE THUNDERSTORM CHANCES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. 44 && .FIRE WEATHER... SOME CRITICAL FIRE WEATHER CONCERNS THROUGH MIDWEEK. HIGH PRESSURE BUILDING TO THE SOUTH WHILE A LEE SIDE TROUGH STRENGTHENS ACROSS THE EASTERN PLAINS WILL BRING INCREASING TEMPERATURES AND WINDS...ESPECIALLY TO EASTERN NEW MEXICO... SUNDAY THROUGH TUESDAY. HIGH HAINES AND SPOTTY SUPER HAINES WILL ADD TO THE CRITICAL CONDITIONS. FIRST THOUGH...WE WILL GET ANOTHER ROUND OF SHOWERS AND STORMS MAINLY ACROSS THE NORTH THROUGH THIS EVENING. ANYTHING THAT DEVELOPS WEST OF THE SANGRE DE CRISTO MOUNTAINS WILL BE DRY. GOOD TO EXCELLENT RH RECOVERY IN THE EAST TONIGHT BUT FAIR TO POOR IN THE WEST. BREEZY CONDITIONS WILL DEVELOP IN NE NM SUNDAY AFTERNOON WHILE TEMPERATURES CLIMB 5 TO 10 DEGREES HIGHER THAN TODAY...5 TO 15 DEGREES ABOVE NORMAL. HIGH HAINES VALUES WILL MEAN A VERY WARM AND UNSTABLE AIRMASS ACROSS MUCH OF THE EAST WITH MIN RH VALUES 8 TO 18 PERCENT. THUS WILL ISSUE A FIRE WEATHER WATCH FOR SUNDAY EARLY AFTERNOON INTO EARLY EVENING FOR OUR FOUR EASTERN ZONES... 103...104...107 AND 108. COVERAGE WILL NOT BE OVER ALL OF THESE ZONES...BUT FOCUSED FROM AROUND CLINES CORNERS TO CLAYTON. A WEAK BACK DOOR FRONT WILL INCH SOUTH ACROSS THE EASTERN PLAINS SUNDAY NIGHT AND BRING A LITTLE COOLING TO THE NE MONDAY. SOME HIGHER HUMIDITIES AND A DROP IN THE WIND ACROSS THE EAST ALONG WITH LOW TO MODERATE HAINES NEAR THE TX BORDER WILL MAKE MONDAY THE ONE DAY OUT OF THE NEXT FOUR WITH MINIMAL CRITICAL FIRE WEATHER CONCERNS. THERE WILL BE SPOTTY SUPER HAINES MONDAY...MAINLY IN THE WEST. TUESDAY AND TO A LARGE EXTENT WEDNESDAY WILL BE THE FOCUS FOR WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST AND SPOTTY CONDITIONS ACROSS THE WEST. CONTINUED WELL ABOVE NORMAL TEMPERATURES...BREEZY TO WINDY CONDITIONS...VERY LOW HUMIDITIES AND HIGH TO SUPER HAINES VALUES WILL ALL COMBINE FOR BIG TIME FIRE WEATHER CONCERNS TUESDAY AND WEDNESDAY. WILL HOLD OFF ON A FIRE WEATHER WATCH FOR NOW TO AVOID ANY CONFUSION WITH THE ONE FOR SUNDAY. NIGHT SHIFT MAY BE ABLE TO UPGRADE SUNDAYS WATCH TO A WARNING THEN ISSUE WATCHES FOR TUESDAY AND MAYBE EVEN WEDNESDAY IF CURRENT TRENDS CONTINUE. A BACK DOOR COLD FRONT WILL DROP SOUTH ACROSS THE EASTERN PLAINS WEDNESDAY NIGHT...BRINGING SOME RELIEF FRO THE HEAT AND VERY DRY CONDITIONS TO THE NORTHEAST. MEANWHILE A WEAK STORM SYSTEM WILL BE APPROACHING FROM THE WEST. THIS WILL KNOCK DOWN TEMPERATURES A LITTLE BIT ELSEWHERE. BUT HIGHS WILL REMAIN ABOVE NORMAL AND HUMIDITIES EXCEPTIONALLY DRY WITH LONG DURATION SINGLE DIGIT RH VALUES AND HIGH TO SUPER HAINES VALUES. THE ONE LIMITING FACTOR TO ANOTHER CRITICAL FIRE DAY COULD BE THE WINDS ON WEDNESDAY. THE DISTURBANCE WILL CROSS NM THURSDAY INTO FRIDAY ALONG WITH AN ASSOCIATED SURFACE COLD FRONT...BRINGING ENOUGH COOLER AND INCREASED MOISTURE TO REDUCE CRITICAL FIRE WEATHER CONCERNS FOR THE END OF THE WEEK AND INTO NEXT WEEKEND. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT SAT MAY 31 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 552 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... STORMS DEVELOPING SUNDAY AFTERNOON IN NORTHEAST NEW MEXICO NEAR THE TEXAS AND OKLAHOMA STATE LINES MAY CONTAIN HAIL AND DAMAGING WINDS. FOR TUESDAY...GUSTY WINDS...LOW HUMIDITIES...AN UNSTABLE ATMOSPHERE AND ABOVE NORMAL WARM TEMPERATURES WILL CONTRIBUTE TO CRITICAL FIRE WEATHER OVER THE NORTHEAST HIGHLANDS AND ADJACENT NORTHEAST PLAINS THROUGH EARLY TUESDAY EVENING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHY
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526091, 526092, 526093, 526094, 526095, 526096, 526097, 526098, 526099, 526100, 526101, 526102, 526103, 526104, 526105, 526106, 526107, 526108, 526109, 526110, 526111, 526112, 526113, 526114, 526115, 526116, 526117, 526118, 526119, 526120, 526121, 526122, 526123, 526124, 526125, 526126, 526127, 526128, 526129, 526130.